Reduce or not

Just had blood work completed and numbers are higher than last month still in normal range. Been on 20 for three weeks rheumatologist wants me on 17.5. I believe I need another week on 20 at least. Started Prolia for bones three weeks ago and the side effects are achy body and lowEr abdominal pain with gas and bloating. Can't tell if the stomach issues are the reason the CRP and esr have risen. Have had bowel issues for a long time but have managed. Colonoscopy was unsuccessful due to twisted bowel and tight muscles. Virtual colonoscopy a total failure. Also significant other having lung surgery Tuesday. Very serious surgery and I am scared and stressed.

In addition I was just told I would be funded for Actemra. I think it best not to start a new drug with this stressed out situation as well as my own stomach pain. But speaking with people that have been on Actemra it seems to be quite helpful in reducing. And some folks just cannot handle the side effects. Would like to know in your opinion am I doing the right thing? Or should I just not the start the drug since I have been given this wonderful opportunity? My history with prednisone goes back to 40 mg July 2015. I have been on high doses for GCA for a very long time and reducing very slowly. I had one relapse and went from 20 back up to 40 (blood elevation only not pain) and basically started all over again. Would like an opinion please. Thank you.

4 Replies

oldestnewest
  • I definitely wouldn't reduce again at all while the ESR levels are rising anyway and if you are under stress it is even more of a no-no. And when/if definitely not by 2.5mg at one go straight off. However - your doctor does hold the cards!

    You won't get a lot of response over the Actrema - there are only a few people on the forum on it unless there are some from the clinical trial who know it was tocilizumab they were on.

    In the great scheme of things being on 40mg for 10 months is not that long - and you reduced to 20mg which was probably why the figures rose. There is study evidence that there is still inflammation present in several vasculitides after 6 months at above 20mg pred even though the blood values are good and there are no symptoms. However, if you have the option of Actrema without it breaking the bank it would be silly to pass up the opportunity since the rumours are that it is successful in reducing the pred load.

  • Hi Nap,

    Sorry to hear you are having a stressful time. My first reaction would be, the last thing you need is to reduce your Pred just now. You need to get through your procedure next week and back on an even keel before you change any medication.

    As for your Actemera, my advice would be on similar lines - can you postpone starting it until you are in a better place physically and mentally.

    As you've already had one flare - you really don't want to do anything to trigger another one, and I think you've got enough on the horizon at the moment with next week - good luck with that.

  • I so agree with the suggestions not to consider decreasing from your present dose not least in view of your raised CRP but also the stress surrounding you at the moment. Lots of good luck wishes to your "significant other" for the forthcoming surgery.

  • Thank you all for your suggestions. I agree this is not a good time to reduce. I will, however, start the Actemra when significant other is home from the hospital and I see that he can take a little care of himself and is not 100% reliant on me.

You may also like...